Nebraska, 2026High Wind in Nebraska, March 12 to 13, 2026
March 12 to 13, 2026 · NWS OAX · 1 event in 1 county or zone
On March 12, 2026, strong non-thunderstorm wind gusts impacted eastern Nebraska and southwest Iowa. -Canada border pushed an associated cold front through the region during the late afternoon hours, resulting in strong cold air advection behind the system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 12, 2026, strong non-thunderstorm wind gusts impacted eastern Nebraska and southwest Iowa. A surface low pressure system drifting across the U.S.-Canada border pushed an associated cold front through the region during the late afternoon hours, resulting in strong cold air advection behind the system. This thermal profile promoted deep boundary layer mixing, allowing localized areas to tap into a 55 to 70 knot flow aloft and transfer higher momentum to the surface. While much of eastern Nebraska and southwest Iowa measured widespread wind gusts in the 48 to 56 mph range, localized deeper mixing produced higher localized gusts. Notably, a severe wind gust of 58 mph was recorded by the ASOS at the Tekamah Airport (KTQE) at 7:16 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 12, 3:45 PM CST, 2 hours 15 minutes earlier. Its key messages:
- Warm, dry and windy weather has led to dangerous wildfire conditions. A Red Flag Warning will be in effect until 9 PM.
- Winds will shift and increase behind a cold front Thursday evening, with northwesterly gusts of 50-60 mph possible. A High Wind Warning and Wind Advisory are in effect for eastern Nebraska and southwest Iowa.
- Another round of strong winds and wintry weather (60-80% PoPs) is expected to impact the region Saturday night into Sunday.
Area forecast discussion, Mar 12, 3:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
445 PM CDT Thu Mar 12 2026
.KEY MESSAGES...
- Warm, dry and windy weather has led to dangerous wildfire
conditions. A Red Flag Warning will be in effect until 9 PM.
- Winds will shift and increase behind a cold front Thursday
evening, with northwesterly gusts of 50-60 mph possible. A
High Wind Warning and Wind Advisory are in effect for eastern
Nebraska and southwest Iowa.
- Another round of strong winds and wintry weather (60-80%
PoPs) is expected to impact the region Saturday night into
Sunday.
&&
.DISCUSSION...
Issued at 132 PM CDT Thu Mar 12 2026
Today and Friday...
Southwesterly winds intensified today ahead of a strengthening
surface low near the US/Canadian border. Temperatures rapidly rose
from the 20s and 30s this morning to the upper 50s by 12 PM. Gusts
reached speeds of 40 to 50 mph by noon, as warm, dry air surged into
the Central Plains. The combination of warm temperatures, strong
winds and relative humidities falling to 20-30% will make it very
difficult to control any fires that might develop this afternoon and
evening. Therefore, a Red Flag Warning remains in effect until 9 PM.
By then, RH should be able to rebound above 30 to 40%, however
strong winds may continue to lead to volatile fire behavior.
A cold front will sweep southeast through the region this evening,
bringing an abrupt wind shift from southwest to northeast.
Behind the front, winds re-intensify, reaching speeds of 40-60
mph. A High Wind Warning remains in effect this evening for
locations along and north of a line from Columbus, to Fremont,
NE, to Harlan, IA, where winds are expected to be strongest (up
to 60 mph or more). The southern half of the forecast area is
under a Wind Advisory, where gusts up to 40-50 mph are more
likely.
Precipitation associated with this front should remain off to our
northeast, however a few rain showers could skirt across our far
northeastern counties overnight. Winds will finally die down early
Friday morning, as the surface low shifts east into the Great Lakes,
and high pressure fills in behind it. Highs on Friday will be cooler
behind the front, reaching the mid 40s to low 50s.
Friday night, a disturbance will skirt though the northern plains,
bringing a quick 20-40% chance for light snow to parts of far
northeast Nebraska and western Iowa. Amounts should be light,
generally 0.5" or less.
Saturday and Beyond...
A strengthening mid-level trough will bring our next chance for
significant wintry weather this weekend. Southerly flow ahead of the
system will help temperatures bounce back into the 50s and 60s
Saturday. Precipitation chances increase to the north of the surface
low Saturday night into Sunday, as the system slides east. What
starts as rain will likely transition to a wintry mix and eventually
snow as the system moves through, wrapping colder air into it's
wake. Snowfall totals are still uncertain at this time, though
highest amounts are currently expected to fall over far northeast
Nebraska.
Another round of intense winds look likely as the pressure gradient
tightens behind the departing low. Wind gusts may reach speeds of
40-50 mph once again.
Monday and Beyond...
Persistent northwesterly flow aloft will keep Monday's highs
generally confined to the 20s and 30s. The cooler conditions will be
short- lived, however, as broad ridging begins to nose into the
region by midweek. This will allow temperatures to rebound into the
40s and 50s Tuesday, with highs potentially reaching the 60s and 70s
by Wednesday and Thursday.
The warmer pattern is expected to persist, as both the CPC 6-10 day
and 8-14 day outlooks continue to favor above-normal temperatures
across the region, with probabilities in the 60-80% range.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 438 PM CDT Thu Mar 12 2026
VFR conditions are expected to continue throughout the TAF
period with winds the primary concern. West-southwesterly wind
gusts will continue at 35-45 kts late this afternoon. A front
pushing from north to south this evening will quickly shift
winds clockwise to northwesterly with increasing gusts behind
the front. A several hour period of 40-45 kts gusts is likely.
The front is expected to reach KOFK by 02-03Z and KOMA and KLNK
and between 03-04Z.
A brief period of LLWS is expected at KOMA
and KLNK ahead of its arrival as southwesterly gusts of 50 kts
approach FL020. Winds will gradually calm after 10-11Z, pushing
under 12 kts towards the end of the forecast period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
High Wind Warning until 4 AM CDT Friday for NEZ011-012-015>018-
030>034-042>045.
Wind Advisory until 7 PM CDT this evening for NEZ044-045-
050>053-065>068-078-088>093.
Wind Advisory from 9 PM this evening to 4 AM CDT Friday for
NEZ050>053-065>068.
IA...Red Flag Warning until 9 PM CDT this evening for IAZ043-055-
056-069-079-080-090-091.
High Wind Warning until 4 AM CDT Friday for IAZ043-055-056.
Wind Advisory until 7 PM CDT this evening for IAZ055-056-069-
079-080-090-091.
Wind Advisory from 9 PM this evening to 4 AM CDT Friday for
IAZ069-079-080-090-091.
&&
DISCUSSION...KG
AVIATION...WoodHazardous weather outlook, Mar 12, 1:07 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
207 PM CDT Thu Mar 12 2026
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
207 PM CDT Thu Mar 12 2026
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...This afternoon and tonight.
Extreme Fire Danger continues through this evening. Strong winds will
gust up to 40-60 mph out of the southwest this afternoon, then out of
the northwest tonight behind a cold front. Red Flag, High Wind
Warnings and Wind Advisories are in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another round of strong winds and wintry weather (50-70% chance) are
expected to impact the region Saturday night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Burt
- When
- March 12, 6:00 PM CST to March 13, 3:00 AM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
KTQE ASOS station measured wind gust of 58 mph at the Tekamah airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, March 12 to 28, 20261 death · $19 million · 4 events
- Flash Flooding and High Wind in Hawaii, March 12 to 15, 20261 injured · $26 million · 69 kt wind · 21 events
- Tornadoes and Damaging Winds in Georgia, March 12, 20262 injured · $34,000 · EF2 · 33 events
- Tornadoes and Damaging Winds in Georgia, March 12, 20262 injured · $290,000 · EF1 · 58 events
- Wildfire in Nebraska, March 12 to 27, 20261 injured · $7.4 million · 1 event
- Tornadoes and Damaging Winds in Alabama, March 12, 2026$290,000 · EF1 · 49 events
- Wildfire in Nebraska, March 12 to 15, 2026$1.9 million · 1 event
- Wildfire in Nebraska, March 12 to 23, 2026$1.4 million · 1 event
- High Wind and Strong Wind in Wisconsin, March 12 to 13, 2026$445,000 · 59 kt wind · 20 events
- Damaging Winds in Georgia, March 12, 2026$283,000 · 60 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, March 12, 2026EF1 · 31 events
- High Wind in Idaho, March 12, 2026$52,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326581.